Illicit fentanyl found locally in fake opioid pills

October 2, 2017 | By | Reply More

 

By Sharon Bogan
Public Health – Seattle & King County

The King County Medical Examiner’s Office received results from the Washington State Patrol Crime Laboratory late last week that what looked like a bag of oxycodone pills came back positive for fentanyl. The large amount of fake pills were found on a decedent in King County.

While the cause of death of the individual is pending at this time, health officials suspect the individual took these drugs and died of an overdose.

Fentanyl is a powerful synthetic opioid drug which is approximately 100 times more powerful than other opioids. Fentanyl can be in pills, powder and heroin.

Public health officials are concerned about the potential for an increase in fentanyl in our region because it has caused dramatic increases in overdose deaths in other parts of the country.

The risk of overdose from fentanyl and this latest batch of fake pills reinforces the need for users to be aware that fentanyl is circulating in our community and may be hidden in pills and other illicit drugs.

To prevent accidental overdose, illicit drug users should not use alone and should carry naloxone, the medication that can reverse an overdose. And, the best way to protect your health is to be treated for addiction.

Markings on these pills looked like those typically found on some oxycodone pills, so a user may think they are taking oxycodone when in fact, the pills are counterfeit and contain fentanyl,” said Dr. Jeff Duchin, Health Officer for Public Health – Seattle & King County. “If you suspect an overdose, call 911 immediately.  Washington State’s Good Samarian Law protects the people who call and the person overdosing.”

What you need to know about illicit fentanyl

pills

  • Ilicit fentanyl may be in drugs – in pills, powder and heroin.
  • You can’t smell or taste fentanyl.
  • The amount of fentanyl can vary between pills, even within the same batch. While three pills might get a person high without killing them, a different three pills could be fatal.

If you use drugs

  • Do not use alone.
  • Start with a small amount.
  • Watch and wait before the next person uses.
  • Have naloxone ready.
  • Know that counterfeit “kill pills” may be circulating that look like prescription drugs but contain fentanyl. You can’t tell by looking at them that they contain fentanyl.

If you see an overdose

  1. Call 911 immediately. It’s a health emergency and Washington’s Good Samaritan Law protects the person who had the overdose and the people who seek help. Learn more: Witnessing an overdose? Don’t be afraid to call 911
  2. Administer naloxone. Learn how to use naloxone at www.stopoverdose.org
  3. Start CPR until medical help arrives.

Getting help

Treatment information is available here, including ways to access medications for opioid use disorder.

The 24 Hour Recovery Helpline is available to talk to someone and find out about treatment that might work for you, friends or family. https://www.warecoveryhelpline.org/
1- 866.789.1511

Share this important public health information: 
We  created a one page flyer that includes the basic information for anyone to print and share.

Fentanyl fact sheet (fake M30s)_FINAL_10.2

Originally posted October, 2, 2017 

Tags:

Category: Drugs, Fentanyl, Heroin, Opioids

Leave a Reply